Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 166, NWS Tallahassee, FL

July 28, 1998Early County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 28, 1998, 5:59 PM EDT for Early County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1998, 5:59 PM EDT (21:59 UTC)
Expired
Jul 28, 1998, 6:45 PM EDT
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Early County, GA

The radar

The Ft Rucker radar (KEOX), 55 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -153 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-153 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS1 KTLH 282157 RRA
SVRTLH
GAC099-282245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 PM EDT TUE JUL 28 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EARLY COUNTY IN SOUTHWESTERN GEORGIA

* UNTIL 645 PM EDT

* AT 554 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 4 MILES NORTH OF BLAKELY OR 3 MILES
  NORTHWEST OF BANCROFT MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL
  LIKELY PRODUCE DAMAGING WINDS OVER THE NORTHERN AND EASTERN PARTS
  OF EARLY COUNTY.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
BANCROFT                  BY 600 PM EDT
DAMASCUS                  BY 615 PM EDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:56 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 28, 2:56 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
256 PM EDT TUE JUL 28 1998

MID-HIGH LEVEL CLOUDS ACROSS THE AREA THIS MORNING HAS HELD OFF
HEATING AND MOST CONVECTION UNTIL LATER THIS AFTERNOON OVER ALL BUT
GULF COASTAL AREA. OVERALL THOUGH...LITTLE CHANGE IN WEATHER
PATTERN SEEN THROUGH NEXT FCST PERIOD ACROSS OUR AREA. UPPER LEVELS
CHANGE LITTLE AS BROAD RIDGE CONTINUES OVER WESTERN U.S. AND
SHALLOW TROF CONTINUES OVER THE EAST RESULTING IN WEST TO NORTHWEST
FLOW ALTHOUGH WEAK ACROSS THE COUNTY WARNING AREA. EAST-WEST
ORIENTED SURFAE RIDGE ACROSS THE FL PENINSULA INTO EASTERN GULF
WILL CONTINUE AS WELL RESULTING IN A SOUTHWEST TO WEST LOW LEVEL
FLOW ACROSS THE AREA. MOIST UNSTABLE AMS WILL CONTINUE AS PWS
REMAIN NEAR 2 INCHES WITH MODIFIED SOUNDINGS YIELDING AFTERNOON
CAPE VALUES BETWEEN 2500-3500 J/KG. SEA BREEZE WILL BE MAIN TRIGGER
FOR AFTERNOON SHOWERS AND TSTMS. SURFACE TROF IS PROGD TO DEVELOP
THUR ACROSS SC INTO SE GA THAT MAY ALSO HELP TRIGGER FEW MORE
STORMS ACROSS SW GA THEN. FAN POPS SEEM A TAD HIGH...30-40% EACH
AFTERNOON LOOKS GOOD. WARMER FAN TEMPS PREFERRED.

13

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:18 PM EDTSevere Thunderstorm WarningTAEWorth47 min
Jul 28, 7:46 PM EDTSevere Thunderstorm WarningTAEGrady39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.